Alert archive / Iowa / Frost Advisories in 2014
Frost Advisory 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at May 16, 2014, 3:05 PM CDT for 4 states. It took effect at May 17, 2014, 3:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2014, 3:05 PM CDT (20:05 UTC)
- In effect from
- May 17, 2014, 3:00 AM CDT
- Expired
- May 17, 2014, 8:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
All 27 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668 WWUS73 KFSD 162005 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT FRI MAY 16 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-170415- /O.NEW.KFSD.FR.Y.0004.140517T0800Z-140517T1300Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MINNEHAHA-TURNER-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD... ELK POINT...ALCESTER...JEFFERSON 305 PM CDT FRI MAY 16 2014 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY. * WEATHER CONDITIONS...LIGHT WINDS AND A DRY AIR MASS WILL BRING ANOTHER SHOT FOR FROST OVERNIGHT AND INTO EARLY SATURDAY MORNING. TEMPERATURES WILL WARM QUICKLY ON SATURDAY MORNING AND TONIGHT SHOULD BE THE LAST NIGHT OF FROST POTENTIAL FOR AWHILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
850 WWUS73 KFSD 170214 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 914 PM CDT FRI MAY 16 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-171015- /O.CON.KFSD.FR.Y.0004.140517T0800Z-140517T1300Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MINNEHAHA-TURNER-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD... ELK POINT...ALCESTER...JEFFERSON 914 PM CDT FRI MAY 16 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY... * WEATHER CONDITIONS...LIGHT WINDS AND A DRY AIR MASS WILL BRING ANOTHER SHOT FOR FROST OVERNIGHT AND INTO EARLY SATURDAY MORNING. TEMPERATURES WILL WARM QUICKLY ON SATURDAY MORNING AND TONIGHT SHOULD BE THE LAST NIGHT OF FROST POTENTIAL FOR AWHILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
537 WWUS73 KFSD 170926 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 426 AM CDT SAT MAY 17 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-171300- /O.CON.KFSD.FR.Y.0004.000000T0000Z-140517T1300Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MINNEHAHA-TURNER-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...VERMILLION...NORTH SIOUX CITY...BERESFORD... ELK POINT...ALCESTER...JEFFERSON 426 AM CDT SAT MAY 17 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WEATHER CONDITIONS...LIGHT WINDS AND A DRY AIR MASS WILL RESULT IN AREAS OF FROST AGAIN EARLY THIS MORNING...WITH THE GREATEST THREAT IN LOW LYING OR SHELTERED LOCATIONS. TEMPERATURES WILL WARM QUICKLY AFTER SUNRISE...AND THIS SHOULD BE THE POTENTIAL FOR FROST FOR AWHILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at May 16, 3:04 PM CDT, 1 minute earlier.
Area forecast discussion, May 16, 3:04 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 304 PM CDT FRI MAY 16 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 304 PM CDT FRI MAY 16 2014 WEAKENING HIGH PRESSURE WILL SHIFT SOUTHWARDS TONIGHT...PROVIDING MUCH OF THE AREA WITH DRY AIR AND LIGHT WINDS AGAIN. THE EXCEPTION WILL BE AREAS MAINLY WEST OF INTERSTATE 29 WHERE A SOUTH TO SOUTHWEST WIND WILL DEVELOP OVERNIGHT AND SHOULD KEEP TEMPERATURES MORE IN THE MID TO UPPER 30S. FOR FAR SOUTHEAST SD...NORTHWEST IOWA AND MUCH OF SOUTHWEST MINNESOTA FROST WILL AGAIN BE A THREAT....ALTHOUGH NOT QUITE AS GOOD AS THIS MORNING. STILL LOOKING AT LOWS IN THESE AREAS FROM ABOUT 27 TO 32 DEGREES...AND WITH LIGHT WINDS ALMOST ALL NIGHT FROST WILL HAVE THE POTENTIAL TO FORM. SATURDAY WILL SEE A GOOD CHANCE TO WARM UP A BIT AS A SOUTHWEST WIND DEVELOPS AND CLOUD COVER SHOULD NOT BE DENSE ENOUGH TO CAUSE PROBLEMS. WILL AIM FOR MAINLY LOWER TO MIDDLE 60S WITH A DIURNALLY DRIVEN CUMULUS AGAIN LIKELY EAST OF INTERSTATE 29. FAR NORTHERN PARTS OF SOUTHWEST MINNESOTA DO HINT AT SOME NEARLY UNCAPPED CAPE VALUES AROUND 100 J/KG SO NOT IMPOSSIBLE TO GET AN ISOLATED SPRINKLE OR VERY LIGHT SHOWER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 304 PM CDT FRI MAY 16 2014 SATURDAY NIGHT WILL FIRST BE NOTABLE FOR NO FROST OR FREEZE THREAT AS THE WARMING WILL BE WELL UNDER WAY. BECAUSE OF THE GENERAL NATURE OF THE WARMING...NO DECENT BOUNDARY INVOLVED...HAVE KEPT RAIN OUT OF THE FORECAST. THIS GOES FOR SUNDAY AS WELL THOUGH IS LESS CERTAIN...AS MOISTURE AND INSTABILITY WILL BE STEADILY INCREASING. THE MAIN FEATURE FOR SUNDAY SHOULD BE DEVELOPING WINDY CONDITIONS...ESPECIALLY IN THE WESTERN PART OF THE AREA IN THE STRENGTHENING SOUTHERLY LOW LEVEL FLOW AHEAD OF AN APPROACHING LOW AND COOL FRONT. THIS SYSTEM SHOULD MOVE ACROSS MONDAY AND BRING DECENT COVERAGE OF SHOWERS AND STORMS...WITH THE PRECIPITATION DECREASING TO THE SOUTHEAST BY TUESDAY. IT APPEARS THAT THE UPPER WAVE ASSOCIATED WITH THIS SYSTEM WILL BE STRONG ENOUGH TO DRAG THE BOUNDARY SOUTH OF THE AREA DESPITE SOUTHERN PLAINS UPPER RIDGING...AND GIVE US A DRY DAY WEDNESDAY. ANOTHER SYSTEM COULD GIVE US A THREAT OF SHOWERS OR STORMS LATE IN THE WEEK AND WILL GO WITH SOME MENTION. THE STRENGTH OF THE RIDGING ON TODAYS GFS AND EC SUGGESTS NOT GOING TOO HIGH ON THE CHANCE. TEMPERATURES WILL WARM THROUGH TUESDAY WITH HIGHS THAT DAY IN THE 70S TO PERHAPS LOWER 80S. SOME COOLING AFTER THE PASSAGE OF THE MONDAY/TUESDAY SYSTEM SHOULD BE VERY MODEST BECAUSE OF THE ABOVE MENTIONED PLAINS RIDGING...NO RETURN SEEN OF THIS SUPERCOOL SPRING WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1252 PM CDT FRI MAY 16 2014 VFR THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, May 16, 4:26 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 426 AM CDT FRI MAY 16 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170930- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 426 AM CDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FROST IS AGAIN POSSIBLE LATER TONIGHT INTO EARLY SATURDAY MORNING AS LOW TEMPERATURES DROP INTO THE 30S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
Nearby
Frost Advisories in Iowa, 2014Frost Advisories in Minnesota, 2014Frost Advisories in South Dakota, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.